Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 360, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2009, 4:54 PM CDT for Blount County, Etowah County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2009, 4:54 PM CDT (21:54 UTC)
- Expired
- Jun 28, 2009, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1554 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 282154
SVRBMX
ALC009-055-282230-
/O.NEW.KBMX.SV.W.0360.090628T2154Z-090628T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT SUN JUN 28 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
NORTHWESTERN ETOWAH COUNTY IN NORTHEAST ALABAMA...
* UNTIL 530 PM CDT
* AT 452 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF
SARDIS CITY...OR NEAR BOAZ...AND MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SARDIS CITY AND 7 MILES NORTHEAST OF WALNUT GROVE BY 505 PM CDT...
REECE CITY BY 530 PM CDT...
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBER 188
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3407 8594 3398 8626 3406 8636 3419 8640
3420 8638 3411 8630 3419 8620 3420 8615
3420 8609
TIME...MOT...LOC 2153Z 318DEG 15KT 3417 8624
$$
KSL2 follow-up statements
000
WWUS54 KBMX 282206
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT SUN JUN 28 2009
ALC009-055-282230-
/O.CON.KBMX.SV.W.0360.000000T0000Z-090628T2230Z/
ETOWAH AL-BLOUNT AL-
506 PM CDT SUN JUN 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN BLOUNT AND NORTHWESTERN ETOWAH COUNTIES...
AT 506 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALNUT
GROVE...OR 7 MILES SOUTHWEST OF BOAZ...MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WALNUT GROVE AND 7 MILES SOUTHWEST OF SARDIS CITY BY 515 PM CDT...
MOUNTAINBORO BY 520 PM CDT...
HOWELTON BY 525 PM CDT...
ROCKLEDGE...RIDGEVILLE...6 MILES NORTHEAST OF GALLANT AND 8 MILES
WEST OF REECE CITY BY 530 PM CDT...
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBER 188
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3407 8594 3398 8626 3406 8636 3419 8640
3420 8638 3411 8630 3419 8620 3420 8615
3420 8609
TIME...MOT...LOC 2206Z 318DEG 15KT 3414 8625
$$
KSL000
WWUS54 KBMX 282221
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SUN JUN 28 2009
ALC009-055-282230-
/O.CON.KBMX.SV.W.0360.000000T0000Z-090628T2230Z/
ETOWAH AL-BLOUNT AL-
521 PM CDT SUN JUN 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN BLOUNT AND NORTHWESTERN ETOWAH COUNTIES...
AT 520 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOWELTON...OR
8 MILES SOUTH OF BOAZ...MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKLEDGE...RIDGEVILLE...6 MILES NORTHEAST OF GALLANT AND 8 MILES
WEST OF REECE CITY BY 530 PM CDT...
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBER 188
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3407 8594 3398 8624 3406 8636 3419 8640
3420 8638 3411 8630 3419 8620 3420 8615
3420 8609
TIME...MOT...LOC 2221Z 318DEG 15KT 3409 8620
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:50 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 28, 2:50 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 250 PM CDT SUN JUN 28 2009 .SHORT TERM...TONIGHT AND MONDAY. FRONTAL BOUNDARY ACROSS THE NORTHWEST SECTIONS WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE AREA TONIGHT AND THEN EXITS THE SOUTHEAST SECTIONS BY MID-DAY ON MONDAY. ISOLATED TO SCATTERED STORMS HAVE DEVELOPED ACROSS THE AREA IN ADVANCE OF THIS FEATURE. WILL PROBABLY KEEP SCATTERED WORDING FOR MUCH OF THE AREA OVERNIGHT... WITH ACTIVITY DIMINISHING IN THE NORTHWEST WELL BEFORE MIDNIGHT. SOME SEVERE STORMS POSSIBLE UNTIL HEATING IS LOST. WILL CONTINUE TO TAPER POPS AFTER MIDNIGHT...THEN ON MONDAY ONLY CARRY POPS ACROSS THE SOUTHERN SECTIONS OF THE AREA...MAINLY DURING THE MORNING HOURS. LOWS TONIGHT 65 TO 70 NORTH AND 70 TO 75 SOUTH. HIGHS MONDAY UPPER 80S TO LOWER 90S NORTH AND 90 TO 95 SOUTH. TUESDAY AND WEDNESDAY...HIGH PRESSURE WILL BUILD INTO AND ACROSS THE AREA BRINGING DRY CONDITIONS. HIGHS EACH DAY 90 TO 95. OVERNIGHT LOWS IN THE 60S. .LONG TERM...THURSDAY THROUGH SUNDAY. NORTHWEST FLOW ALOFT WILL ALLOW SEVERAL WEAK IMPULSES TO MOVE INTO AND ACROSS THE AREA. MOISTURE WILL BE LIMITED AND WILL INCLUDE ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS. HIGHS 90 TO 95 ON THURSDAY AND THEN UPPER 80S TO LOWER 90S REST OF THE PERIOD. OVERNIGHT LOWS MAINLY UPPER 60S TO LOWER 70S. && .AVIATION...18Z TAF DISCUSSION. STRONG HEATING AHEAD OF AN APPROACHING SURFACE BOUNDARY FROM THE NORTH WILL INITIATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS CENTRAL ALABAMA TODAY. AMENDMENTS MAY BE NECESSARY IF STORM DEVELOPMENT BECOMES MORE WIDESPREAD. STORMS SHOULD WEAKEN FROM NORTH TO SOUTH THROUGH THE EVENING (00Z TO 06Z) AS DRIER AIR PUSHES IN FROM THE NORTH. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 89 60 91 63 / 40 10 10 10 10 ANNISTON 68 90 62 91 63 / 40 10 10 10 10 BIRMINGHAM 70 91 64 91 66 / 40 10 10 10 10 TUSCALOOSA 71 91 64 93 65 / 40 10 10 10 10 CALERA 70 91 64 92 65 / 40 10 10 10 10 AUBURN 70 89 67 90 66 / 30 30 10 10 10 MONTGOMERY 74 94 67 94 66 / 30 30 10 10 10 TROY 73 92 64 94 64 / 30 40 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Jun 28, 12:32 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT SUN JUN 28 2009 ALZ011>015-017>050-291739- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1232 PM CDT SUN JUN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH AROUND 10 PM TONIGHT AS A COLD FRONT MOVES ACROSS THE STATE. ISOLATED TO SCATTERED STORMS WILL DEVELOP DURING THE PEAK HEATING HOURS AND MAY FORM A LINE. THE SEVERE THREAT WILL INCLUDE THE ENTIRE COUNTY WARNING AREA. THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 60 MPH WITH A LESSER CHANCE OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED SUNDAY EVENING. KSL
In the hours before
Local storm report, Jun 28, 1:52 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG GADSDEN 34.01N 86.01W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN IN GADSDEN AT INTERSECTION OF TABOR ROAD AND
CHURCH STREET.
&&Local storm report, Jun 28, 1:58 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG GADSDEN 34.01N 86.01W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN IN GADSDEN AT INTERSECTION OF CHURCH ST AND
FAIRVIEW ROAD.
0135 PM TSTM WND DMG GADSDEN 34.01N 86.01W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN IN GADSDEN AT INTERSECTION OF TABOR ROAD AND
CHURCH STREET.
&&Local storm report, Jun 28, 2:16 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND DMG GADSDEN 34.01N 86.01W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN ON POWER LINES BEHIND PADOR ROAD...GADSDEN
POWER IS OUT.
&&Special weather statement, Jun 28, 2:59 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 259 PM CDT SUN JUN 28 2009 ALZ023-282045- TUSCALOOSA- 259 PM CDT SUN JUN 28 2009 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 345 PM CDT... AT 258 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LAKE LURLEEN STATE PARK... OR 6 MILES NORTH OF NORTHPORT...MOVING SOUTHEAST AT 15 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LAKE LURLEEN STATE PARK. COKER. NORTHPORT. TUSCALOOSA. UNIVERSITY OF ALABAMA. UNIVERSITY MALL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 28, 3:12 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG ANNISTON 33.66N 85.81W
06/28/2009 CALHOUN AL LAW ENFORCEMENT
SHERIFFS DEPARTMENT REPORTS NUMEROUS TREES AND POWER
LINES DOWN BETWEEN ANNISTON AND ALEXANDRIA.
&&Local storm report, Jun 28, 4:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG MILLPORT 33.56N 88.08W
06/28/2009 LAMAR AL TRAINED SPOTTER
SEVERAL TREES DOWN IN MILLPORT.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:20 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 40 min |
| Jun 28, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 45 min |
| Jun 28, 2:17 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 13 min |
| Jun 28, 2:44 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 21 min |
| Jun 28, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 26 min |
| Jun 28, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 17 min |
| Jun 28, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 23 min |
| Jun 28, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Tallapoosa | 43 min |
| Jun 28, 4:50 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 29 min |
| Jun 28, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 32 min |
| Jun 28, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 31 min |
| Jun 28, 5:43 PM CDT | Areal Flood Advisory | BMX | Montgomery | 2 hr |
| Jun 28, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.